Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 4, NWS Reno, NV

July 14, 2008Alpine County, California

NWS Reno, NV issued this flash flood warning at Jul 14, 2008, 3:05 PM PDT for Alpine County, California. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2008, 3:05 PM PDT (22:05 UTC)
Expired
Jul 14, 2008, 5:00 PM PDT
In force
115 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Alpine County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2008-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2008-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
2337 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KREV 142209
FFWREV
CAC003-150100-
/O.NEW.KREV.FF.W.0004.080714T2205Z-080715T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
305 PM PDT MON JUL 14 2008

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALPINE COUNTY IN CENTRAL CALIFORNIA...
  THIS INCLUDES THE CITY OF MARKLEEVILLE...

* UNTIL 600 PM PDT

* AT 300 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM LOCATED 6 MILES SOUTH OF
  JUNCTION CA 89 AND CA 4...OR ABOUT 9 MILES SOUTH OF MARKLEEVILLE.

* SOME LOCATIONS AFFECTED INCLUDE...GROVER HOT SPRINGS STATE PARK...INDIAN
  CREEK RESERVOIR...MARKLEEVILLE...MONITOR PASS...WOODFORDS... PORTIONS OF 
  THE WEST FORK CARSON RIVER IN ALPINE COUNTY...ALPINE COUNTY AIRPORT.

RAINFALL AMOUNTS OF OVER ONE INCH HAVE BEEN INDICATED BY DOPPLER RADAR.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

TO REPORT FLOODING...BE SURE YOU ARE IN A SAFE PLACE FIRST. THEN
CONTACT THE NATIONAL WEATHER SERVICE IN RENO AT 775-673-8100. YOUR
REPORT MAY SAVE LIVES

LAT...LON 3883 11976 3871 11959 3863 11963 3849 11955
      3842 11957 3840 11962 3866 11994

$$

HOON
1 follow-up statement
000 
WGUS75 KREV 150000
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
500 PM PDT MON JUL 14 2008

CAC003-150010-
/O.CAN.KREV.FF.W.0004.000000T0000Z-080715T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALPINE CA-
500 PM PDT MON JUL 14 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ALPINE COUNTY...

THE THREAT FOR CONTINUED FLASH FLOODING HAS DIMINISHED. REMEMBER THAT
MINOR FLOODING OR RUNOFF MAY CONTINUE IN LOW SPOTS FOR SEVERAL HOURS.

IF YOU OBSERVED FLOODING EARLIER IN THE WARNED AREA...CONTACT THE
NATIONAL WEATHER SERVICE IN RENO AT 775-673-8100. YOUR REPORTS HELP
US IMPROVE OUR WARNING PROCESS.

LAT...LON 3883 11976 3871 11959 3863 11963 3849 11955
      3842 11957 3840 11962 3866 11994

$$

HOON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 3:55 AM PDT, 11 hours 10 minutes earlier.

Area forecast discussion, Jul 14, 3:55 AM PDT, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
355 AM PDT MON JUL 14 2008

.SHORT TERM...

A LARGE RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE SWRN CONUS
THROUGH THE SHORT TERM WITH ZONAL FLOW ACROSS THE NRN TIER.
MONSOONAL MOISTURE IS SLOWLY BEING ADVECTED NORTH INTO THE SRN GREAT
BASIN.  THE MOISTURE GRADIENT CAN BE INFERRED FROM SATELLITE IMAGERY
AND IS VERY CLEAR FROM SFC OBSERVATIONS.  AT 0900Z DEW POINTS ACROSS
NEVADA WERE IN THE 40S AS FAR NORTH AS RENO AND FALLON.  THE AIR
MASS IS DRIER ACROSS NRN NEVADA WITH DEW POINTS IN THE 20S MAINLY
NORTH OF A LINE FROM LOVELOCK TO EUREKA.

THIS MOISTURE WILL HAVE AN IMPORTANT EFFECT ON OUR WEATHER TODAY.
ISOLD TSTMS DEVELOPED ACROSS WRN NEVADA AND THE ERN SIERRA SUNDAY
AFTN AND EVENING.  THE LWR AIR MASS AT THE TIME WAS RELATIVELY DRY
AND GUSTY WINDS WERE THE MAIN RESULT OF THE TSTMS.  DRY AIR EXTENDED
AS HIGH AS 500 MB ON THE SUNDAY AFTN 0Z SOUNDING AT RENO.  THIS DRY
AIR HELPED TO EVAPORATE ANY RAINFALL FROM THE STORMS AND HELPED TO
CREATE STRONG DOWNDRAFTS.

THE SITUATION WILL BE SOMEWHAT DIFFERENT TODAY AS THE AIR MASS IS
STARTING TO BECOME MORE MOIST.  RAINFALL WILL HAVE A BETTER CHANCE
OF REACHING THE SFC AS THE LWR AIR MASS STARTS TO SATURATE.  TSTMS
ARE EXPECTED TO BE ISOLD THIS AFTN AND EVENING.  HOWEVER THE STORM
MOVEMENT WILL ONLY BE AROUND 10 KTS SO ANY RAINFALL COULD BE LOCALLY
HEAVY.  PONDING OF WATER IS POSSIBLE NEAR ANY OF THE STRONGER RAIN
SHOWERS AND TSTMS.

THE AIR MASS WILL BE RELATIVELY UNSTABLE THIS AFTN AS LIFTED INDEX
VALUES DROP TO AROUND -1.  HIGH LEVEL TOTAL TOTALS ARE PROGGED TO BE
AROUND 30 ACROSS THE SRN ZONES.  A 340K THETA-E RIDGE SHOULD MOVE
INTO WRN NEVADA BY THIS EVENING.  PRECIPITABLE WATER VALUES WILL
CONTINUE TO INCREASE TODAY WITH VALUES OF UP TO 0.75 INCH EXTENDING
NORTH TO AROUND THE HWY 50 CORRIDOR.  K INDEX VALUES OVER THE KREV
SRN ZONES WILL INCREASE TO AROUND 32 BY 00Z TUESDAY.  VALUES THIS
HIGH ARE A GOOD REFLECTION OF THE MOISTENING AIR MASS.  HOWEVER...
DRY SOIL CONDITIONS SHOULD ALLOW MUCH OF THE RAINFALL TO BE ABSORBED
SO PONDING OF WATER IS ANTICIPATED ONLY NEAR THE HEAVIEST SLOW-
MOVING SHOWERS THIS AFTN AND EVENING.

BY TUESDAY THE MONSOONAL MOISTURE SURGE SHOULD START TO BE PUSHED TO
THE EAST.  ISOLATED SHOWERS AND TSTMS SHOULD OCCUR MAINLY OVER MONO
AND MINERAL COUNTIES IN THE AREA OF GREATEST INSTABILITY.  JUST A
SLIGHT CHC OF TSTMS OVER FAR SRN MONO AND MINERAL COUNTIES ON
WEDNESDAY AS THE LWR AIR MASS STABILIZES SOMEWHAT AND THE MAIN
MOISTURE MOVES EAST OF THE AREA.  TEMPERATURES WILL REMAIN ABOVE
NORMAL THROUGH WEDNESDAY.  OHARA

.LONG TERM...THURSDAY THROUGH SUNDAY...

THE GFS CONTINUES ITS RUN TO RUN INCONSISTENCY. THE MONDAY 00Z MODEL
RUN WENT AWAY FROM THE IDEA OF EXPANDING THE RIDGE WITH
TEMPERATURES CLIMBING TO UPPER 90S OR LOW 100S OVER WESTERN NV
VALLEYS OVER THE WEEKEND AND NOW SHOWS A TROUGH OVER THE NORTHWEST
CONUS WITH MUCH COOLER TEMPERATURES FOR THE AREA. GFSX MOS GUIDANCE
NOW FORECASTS HIGHS IN THE UPPER 80S FOR RENO NEXT WEEKEND...AROUND
8 DEGREES COOLER THAN PREVIOUS MODEL RUN.

THE GFS ENSEMBLE MEAN/EC SOLUTIONS KEEP A TROUGH OFF THE WEST COAST
THROUGH THE WEEKEND WITH THE EC DEEPER AND FARTHER SOUTH. BOTH
MODELS WOULD KEEP WARMER TEMPERATURES ACROSS CA AND NV THAN THE
DETERMINISTIC GFS MENTIONED ABOVE.

WILL FOLLOW HPC AND USE THE GFS ENSEMBLE MEAN/ECMWF SOLUTIONS BUT
REMAIN SKEPTICAL OF DETAILS DURING THE PERIOD...ESPECIALLY
TEMPERATURE FORECASTS. WILL TWEAK OUR TEMP FORECASTS DOWN
SLIGHTLY...BUT KEEP THEM NEAR THE HIGH END OF ENSEMBLE GUIDANCE. NO
PRECIPITATION IS EXPECTED ACROSS THE AREA DURING THE PERIOD. RC
&&

.AVIATION...

SMOKE AND HAZE CONDITIONS HAVE IMPROVED OVERNIGHT WITH ALL TAF SITES
IN THE EASTERN SIERRA AND WESTERN NV REPORTING VSBYS GREATER THAN
6SM AT 3AM. EXPECT VSBYS TO REMAIN VFR THROUGH 00Z AT WHICH TIME
HAZE/SMOKE SHOULD START TO FILTER BACK INTO THE VALLEYS AS WINDS
BECOME WESTERLY 10-15KTS. BASED ON PAST FEW DAYS...VSBYS OVERNIGHT
TONIGHT SHOULD BE IN THE 3-5 SM RANGE.

TSTMS REMAIN A THREAT FOR ALL SITES THIS AFTN AND EVENING...
BEGINNING AROUND 20Z FOR KTVL/KTRK AND A COUPLE HOURS LATER FOR
KRNO/KLOL. COVERAGE WILL BE ISOLD AT TAF SITES BUT SCATTERED ACROSS
MONO AND MINERAL COUNTIES...WHERE LOCALIZED HVY RAIN IS POSSIBLE
WITH TSTMS. CONVECTION SHOULD WIND DOWN AFTER 03Z. RC

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Jul 14, 2:12 PM PDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
212 PM PDT MON JUL 14 2008

CAZ072-073-NVZ001-003-142230-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-MINERAL
AND SOUTHERN LYON COUNTIES-MONO-
212 PM PDT MON JUL 14 2008

...THUNDERSTORMS TO AFFECT A PORTION OF HIGHWAY 395 FROM
GARDNERVILLE TO COLEVILLE...

AT 210 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
AN AREA OF THUNDERSTORMS EXTENDING FROM WOODFORDS TO TOPAZ LAKE TO
WALKER...MOVING NORTHEAST AT 10 MPH.

FREQUENT DEADLY LIGHTNING...LOCALLY HEAVY RAIN WITH RAINFALL AMOUNTS
OF UP TO ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN
ONE MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF 30 TO
40 MPH... ARE EXPECTED WITH THE STRONGER STORMS.

HEAVY RAINFALL IS OCCURRING WITH THESE STORMS. EXPECT PONDING OF
WATER ON AREA ROADS INCLUDING HIGHWAY 395 BETWEEN GARDNERVILLE AND
COLEVILLE...HIGHWAY 88 BETWEEN PICKETTS JUNCTION AND MINDEN...AND
HIGHWAY 89 BETWEEN WOODFORDS AND TOPAZ INCLUDING MONITOR PASS. IN
AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE POSSIBLE. DRIVERS
SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY
RAINS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

MJD
Special weather statement, Jul 14, 2:50 PM PDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
250 PM PDT MON JUL 14 2008

CAZ073-142315-
MONO-
250 PM PDT MON JUL 14 2008

...HEAVY RAINFALL OVER TIOGA PASS...

AT 247 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR TIOGA PASS...OR 8 MILES SOUTHWEST OF LEE
VINING...MOVING NORTH AT 5 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS UP TO ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND
SMALL PEA OR MARBLE SIZE HAIL...ARE EXPECTED WITH THIS STORM.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON HIGHWAY 120 BETWEEN LEE VINING AND TIOGA PASS. ANYONE DRIVING
OVER THIS PASS TO OR FROM YOSEMITE NATIONAL PARK SHOULD SLOW DOWN
AND USE EXTRA CAUTION. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES
ARE POSSIBLE.

STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/RENO ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.

MJD

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.